Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Goodland, KS

May 30, 2022Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2022, 12:05 AM MDT for Dundy County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2022, 12:05 AM MDT (06:05 UTC)
Expired
May 30, 2022, 1:00 AM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 10:29 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 29, 10:29 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1029 PM MDT Sun May 29 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 326 PM MDT Sun May 29 2022

This Afternoon-Tonight... As of 1940Z, the Tri-State area is sitting
beneath a surface high, which is pushing the cloud deck observed
across the area this morning and the frontal boundary to the
east/northeast. Along the Front range, a surface low is surrounding
the high to the west and south with rain and thunderstorms moving
over the Denver metro to WY state line corridor of I-25. These
storms and the low are expected to continue east-northeast and
remain mainly north of our forecast area. Should any storms move
into Yuma or along the Nebraska border, they are expected to remain
mainly sub-severe given the unfavorable amount of MLCAPE and the
amount of CIN. Lapse rates and shear are supportive of convection.
Over the course of the evening, a few storms could clip south into
the area mainly along and north of Hwy 36. Should storms enter the
area, hazards include up to 60 mph wind gusts and up to quarter size
hail. CAMs have been hinting at a second round of showers and sub-
severe storms overnight that could impact areas along and NW of a
line from Flagler, CO to McCook, NE. A few downbursts could be
possible with any strong updrafts tonight. Overnight lows are
forecast to be in the mid 40s to lower 60s.

Memorial Day... Cooler temperature are anticipated on Monday with
highs in the upper 60s to mid 80s. The trough axis will begin to
move over the area tomorrow with the low expected to be around the
SD/ND/MN borders and another low developing over the TX/OK
Panhandles. A few showers and storms from the overnight hours could
continue to the early afternoon hours tomorrow, with severe weather
not anticipated given the less than 500 J/kg of MLCAPE. Most of the
activity is expected to remain along the Nebraska border, moving
northeast. During the late morning, areas south of the interstate
are expected to dry out similar to today with RH values as low as 11
percent and westerly winds gusting up to 45 mph. After sunset, winds
are expected to shift to be out of the northwest/north-northwest.
Given the potential for several hours of critical fire weather
conditions, decided to upgrade the Fire Weather Watch for Cheyenne
County, Colorado to a Red Flag Warning. Outdoor burning is not
advised. Once the rain/storms clear out, dry conditions are
anticipated for the remainder of the day. Overnight lows are
forecast to fall into the 40s to mid 50s.

Tuesday... The area will be under southwest flow aloft as a broad
upper trough containing several areas of low pressure rotates
over the NW CONUS and into the Upper Midwest. Temperatures are
expected to continue cooling off with highs forecast to be in the
upper 60s to lower 80s and overnight lows in the 40s to around 50
degrees. Dry conditions are anticipated to stick around during the
day, with chances for precipitation and non-severe storms
increasing around sunset from west to east into the overnight
hours while a shortwave trough swings across the Great Basin.

.LONG TERM...(Wednesday through Sunday)
Issued at 109 PM MDT Sun May 29 2022

A short wave trough aloft moves out of the central Rockies and
over the central High Plains region during the day on Wednesday
and east of the region on Thursday. A cooler area of high pressure
pressure moves into the region at the surface Wednesday with
upslope conditions moistening the lower layers while the short
wave aloft assists in producing some embedded showers and
thunderstorms.

Thursday and Thursday night will remain mostly dry as high
pressure pushes further across the Plains states and the Ridge
over the Intermountain and Rocky Mountain regions flattens as
individual waves approach from the west and diurnally driven
convective activity over the Rockies produces vorticity maxes that
are carried east over the plains each evening for an active period
of showers and warmer temperatures through the end of the upcoming
week and into the weekend.

The lowest temperatures of this period are on Wednesday with
highs in the middle 50s to middle 60s and lows in the upper 30s to
middle 40s. by Saturday, highs will be back up into the 80-85
degree range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1025 PM MDT Sun May 29 2022

VFR conditions are anticipated to prevail through the TAF
period.. with ceilings generally confined at/above 10-12 KFT AGL.
Isolated thunderstorms cannot be ruled out at either terminal on
Monday.. mainly during the morning (12-18Z). With widespread
convection nearby and upstream of the area (northeast CO and
western-central NE) overnight into Monday morning.. and a
deepening low pressure system anticipated to track northward from
western KS into central NE during the day.. confidence in wind
speed/direction are well below average. In general.. expect N to
NW winds at 15-20 knots overnight. Winds will back to the W
(anywhere from WNW to WSW) and increase to 15-25 knots several
hours after sunrise (~15Z).. further increasing to 20-30 knots
during the late morning. A period of strong westerly winds is
possible during the late morning and afternoon hours, particularly
at the GLD terminal.. where sustained winds could reach 25-35
knots with gusts to ~45 knots.. depending on the depth/extent of
vertical mixing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ254.

NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...LOCKHART
AVIATION...VINCENT
Hazardous weather outlook, May 29, 9:00 PM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
900 PM MDT Sun May 29 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
900 PM MDT Sun May 29 2022 /1000 PM CDT Sun May 29 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A Red Flag Warning is in effect late Monday morning through sunset
Monday evening for Cheyenne County in Colorado.

A deepening low pressure system will track north northeastward from
western Kansas into central Nebraska on Memorial Day (Monday).
Isolated severe thunderstorms are possible, mainly along and north of
Interstate 70 between 7 AM and 2 PM MDT. Strong westerly winds will
develop over portions of the area late Monday morning into Monday
afternoon, as the aforementioned low pressure system lifts northward
into Nebraska. Sustained winds ranging from 30 to 45 mph and gusts
up to 60 mph are possible. Wind of this magnitude can create
hazardous travel conditions, especially if accompanied by blowing
dust.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, May 29, 7:02 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
702 PM MDT Sun May 29 2022

COZ091-092-300145-
Kit Carson County CO-Cheyenne County CO-
702 PM MDT Sun May 29 2022

...Strong northerly winds will impact portions of northwestern
Cheyenne and western Kit Carson Counties in east central Colorado
through 745 PM MDT...

At 659 PM MDT, strong northerly winds emanating from thunderstorms
in Lincoln and Washington counties were progressing southward
through western Kit Carson county, along a line extending from 11
miles north of Vona to near Seibert to 9 miles southwest of Flagler.
Movement was south to southeast at 30 mph.

HAZARD...Wind gusts up to 55 mph and locally reduced visibilities
         associated with blowing dust.

SOURCE...An observation site in Flagler, Colorado reported a 55 mph
         wind gust at 639 PM MDT.

IMPACT...Hazardous travel conditions. This includes Interstate 70
         from Flagler east to Bethune.

Locations impacted include...
  Stratton.

This includes Interstate 70 in Colorado between mile markers 390 and
424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 10316 3932 10303 3950 10266 3917 10244
      3892 10277 3879 10316
TIME...MOT...LOC 0059Z 331DEG 25KT 3946 10268 3929 10289 3918 10315

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, May 29, 8:11 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
05/29/2022  M47 MPH          KIT CARSON         CO   ASOS

            THE ASOS IN BURLINGTON, CO (KITR) MEASURED A
            NNW WIND GUST OF 47 MPH (41 KNOTS) AT 0153
            UTC. WIND GUST ASSOCIATED WITH THE PASSAGE
            OF AN ORPHANED OUTFLOW BOUNDARY, I.E.
            OUTFLOW THAT PERSISTS WELL AFTER STORMS HAVE
            DISSIPATED.

&&

VINCENT
Special weather statement, May 29, 8:23 PM MDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
823 PM MDT Sun May 29 2022

KSZ013-014-027-028-300315-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
823 PM MDT Sun May 29 2022

...Strong northerly winds will impact portions of Wallace, Thomas,
northwestern Logan and southeastern Sherman Counties through 915 PM
MDT/1015 PM CDT/...

At 816 PM MDT/916 PM CDT/, strong northerly winds emanating from
thunderstorms in Colorado were progressing southeastward into
northwest Kansas, the leading edge of which was situated along a
line extending from 12 miles south of McDonald to 6 miles southwest
of Goodland to 11 miles northeast of Cheyenne Wells. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 55 mph and locally reduced visibilities
         associated with blowing dust.

SOURCE...The automated observation site in Burlington, Colorado
         measured a 47 mph north northwesterly wind gust at 753 PM
         MDT. The National Weather Service in Goodland measured
         north northwest winds sustained at 37 mph gusting to 49 mph
         at 816 PM MDT.

IMPACT...Hazardous travel conditions. This includes Interstate 70
         from Kanorado east to Oakley.

Locations impacted include...
  Colby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10205 3913 10205 3920 10196 3957 10147
      3956 10091 3929 10073 3870 10153
TIME...MOT...LOC 0216Z 320DEG 28KT 3961 10131 3927 10178 3894 10220

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, May 29, 8:28 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     NON-TSTM WND GST 1 NNE GOODLAND          39.37N 101.70W
05/29/2022  M49 MPH          SHERMAN            KS   ASOS

            THE ASOS IN GOODLAND, KS (KGLD) MEASURED NNW
            WINDS SUSTAINED AT 37 MPH GUSTING TO 49 MPH
            AT 0216 UTC. STRONG WINDS WERE ASSOCIATED
            WITH THE PASSAGE OF AN ORPHANED OUTFLOW
            BOUNDARY, I.E. OUTFLOW THAT PERSISTS WELL
            AFTER STORMS HAVE DISSIPATED.

&&

VINCENT
Local storm report, May 29, 11:04 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1104 PM MDT SUN MAY 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     NON-TSTM WND GST 1 E HILL CITY           39.37N 99.83W
05/29/2022  M61 MPH          GRAHAM             KS   ASOS

            THE ASOS IN HILL CITY (KHLC) MEASURED A PEAK
            SOUTHERLY WIND GUST OF 61 MPH (53 KNOTS) AT
            0424 UTC.

&&

VINCENT
Special weather statement, May 30, 12:00 AM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
1200 AM MDT Mon May 30 2022

KSZ001-NEZ079-300615-
Cheyenne KS-Dundy NE-
1200 AM MDT Mon May 30 2022

...A strong thunderstorm will impact portions of north central
Cheyenne County in northwestern Kansas and central Dundy Counties in
southwestern Nebraska through 1215 AM MDT/115 AM CDT/...

At 1200 AM MDT/100 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles west of Benkelman, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central
Cheyenne County in northwestern Kansas and central Dundy Counties in
southwestern Nebraska, including the following locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4013 10147 3988 10161 3997 10187 4035 10188
      4035 10171
TIME...MOT...LOC 0600Z 206DEG 30KT 4001 10173

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Husted

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:52 PM MDTSpecial Weather StatementGLDCheyenne38 min
May 29, 8:23 PM MDTSpecial Weather StatementGLDSherman, Thomas, Wallace52 min
May 30, 7:17 AM MDTSpecial Weather StatementGLDLogan28 min
May 30, 11:43 AM MDTSpecial Weather StatementGLDSherman47 min
May 30, 12:19 PM MDTSpecial Weather StatementGLDCheyenne11 min
May 30, 12:28 PM MDTSpecial Weather StatementGLDCheyenne32 min
May 30, 12:38 PM MDTSpecial Weather StatementGLDSherman37 min
May 30, 12:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas30 min
May 30, 1:18 PM MDTSpecial Weather StatementGLDThomas27 min
May 29, 7:02 PM MDTSpecial Weather StatementGLDKit Carson43 min
May 30, 4:34 AM MDTSpecial Weather StatementGLDKit Carson26 min
May 30, 4:58 AM MDTSpecial Weather StatementGLDKit Carson32 min
May 30, 10:25 AM MDTSpecial Weather StatementGLDKit Carson50 min
May 29, 6:25 PM MDTSpecial Weather StatementGLDDundy35 min
May 30, 12:00 AM MDTSpecial Weather StatementGLDDundy15 min
May 30, 12:39 AM MDTSpecial Weather StatementGLDHitchcock21 min
May 30, 5:19 AM MDTSpecial Weather StatementGLDHitchcock26 min
May 30, 1:41 PM MDTSpecial Weather StatementGLDHitchcock34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.